Alert archive / Kansas / High Wind Warnings in 2019

High Wind Warning 1, NWS Wichita, KS

March 9, 201926 counties in Kansas

NWS Wichita, KS issued this high wind warning at Mar 9, 2019, 1:01 PM CST for 26 counties in Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2019, 1:01 PM CST (19:01 UTC)
Expired
Mar 9, 2019, 6:00 PM CST
In force
5 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
431 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS73 KICT 091901
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
101 PM CST Sat Mar 9 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100000-
/O.UPG.KICT.WI.Y.0006.000000T0000Z-190310T0000Z/
/O.NEW.KICT.HW.W.0001.190309T1901Z-190310T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
101 PM CST Sat Mar 9 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

The National Weather Service in Wichita has issued a High Wind
Warning, which is in effect until 6 PM CST this evening. The Wind
Advisory is no longer in effect.

* Winds...Northwest 35 to 45 mph with gusts up to 60 mph.

* Timing...This afternoon and early evening.

* Impacts...Very strong winds will impact travel, especially on 
  north- south roads such as Interstate 135. Also be sure to 
  secure any light weight outdoor items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained winds of at least 40 mph, or gusts
of 58 mph are expected.  Winds this strong can cause property
damage.

&&

$$

KRC
2 follow-up statements
473 
WWUS73 KICT 092113
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
313 PM CST Sat Mar 9 2019

KSZ032-033-047>053-067>069-082-083-091>093-100000-
/O.CAN.KICT.HW.W.0001.000000T0000Z-190310T0000Z/
/O.NEW.KICT.WI.Y.0007.190309T2113Z-190310T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, and Arkansas City
313 PM CST Sat Mar 9 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect until 6 PM CST this evening. The
High Wind Warning has been cancelled.

* Winds...Northwest 30 to 40 mph with gusts up to 55 mph.

* Timing...This afternoon and early evening.

* Impacts...Very strong winds will impact travel, especially on 
  north- south roads such as Interstate 135. Also be sure to 
  secure any light weight outdoor items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

KSZ070>072-094>096-098>100-100000-
/O.CON.KICT.HW.W.0001.000000T0000Z-190310T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
313 PM CST Sat Mar 9 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* Winds...West 35 to 40 mph with gusts up to 60 mph.

* Timing...This afternoon and early evening.

* Impacts...Very strong winds will impact travel, especially on 
  north- south roads such as Interstate 135. Also be sure to 
  secure any light weight outdoor items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained winds of at least 40 mph, or gusts of
58 mph are expected.  Winds this strong can cause property
damage.

&&

$$

Lawson
361 
WWUS73 KICT 092348
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
548 PM CST Sat Mar 9 2019

KSZ070>072-094>096-098>100-100100-
/O.EXP.KICT.HW.W.0001.000000T0000Z-190310T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
548 PM CST Sat Mar 9 2019

...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

High wind speeds have decreased across the area late this
afternoon and will continue to decline over the next few hours. 
Therefore, the high wind warning will be allowed to expire.

$$

KSZ032-033-047>053-067>069-082-083-091>093-100100-
/O.EXP.KICT.WI.Y.0007.000000T0000Z-190310T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, and Arkansas City
548 PM CST Sat Mar 9 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Wind speeds have decreased across the area late this afternoon and
will continue to decline over the next few hours. Therefore, the
wind advisory will be allowed to expire. 

$$

Vaughan

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Mar 9, 11:28 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 9, 11:28 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1128 AM CST Sat Mar 9 2019

.SHORT TERM...(This morning through Monday night)
Issued at 1121 AM CST Sat Mar 9 2019

Threat of convection has moved east of the forecast area. Storm
are seen developing in the northeast quadrant of the system in a
fashion that matches the Cold Core 500 MB Low research done by
Davies and Caruso.

Peak winds are just over 50 mph across central Kansas, will
continue advisory as the winds will continue across the region
into the evening hours.

.LONG TERM...(Tuesday through Friday)
Issued at 326 AM CST Sat Mar 9 2019

Tue-Thu:
The flood potential continues to increase, especially Tue & Tue
night as the intense cyclone begins to accelerate as it crosses AZ
& NM. By late Tue night/early Wed the upper cyclone should slowly
transition to a sharp, negatively-tilted wave as it crosses TX &
OK. The lift in advance of the wave would of course increase thus
the increased rain intensity. Embedded thunderstorms are certain.
On Wed, the wave undergoes intense cyclogenesis as it encounters
an amplifying upper ridge situated over the eastern U.S. The ridge
would force the rapidly intensifying cyclone NE from KS across
Nebraska Wed night & Thu. This would drive a strong cold front
E/SE across KS which would bring an end to the heavy rains early
Thu morning. There is a chance for a light rain/light snow mixture
across Northern KS but should have no impact on Central KS
counties. The intense sfc cyclone will induce winds to gradually
shift to the SW Wed morning & increase greatly. As such pressed
harder on the wind throttle on Wed.

Thu Night-Fri Night:
At this time it appears the weather should be predominantly quiet,
but will have to watch for wrap-around light rains that may spread
into Northern & Central KS Thu evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1121 AM CST Sat Mar 9 2019

Ceilings of BKN015-020 have been prevalent across the airspace
this morning. The associated cloud shield will gradually exit to
the east by evening.

The main problem is the wind speeds, at times exceeding 45 kts across
the region. Winds will become northeast across the state by
evening and diminish this evening to 10-15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  28  50  30 /  30   0   0   0
Hutchinson      54  26  48  27 /  20   0   0   0
Newton          54  27  47  28 /  40   0   0   0
ElDorado        59  28  49  29 /  50   0   0   0
Winfield-KWLD   61  29  51  32 /  50   0   0   0
Russell         46  24  44  23 /  20   0   0   0
Great Bend      49  24  45  25 /  10   0   0   0
Salina          50  25  46  25 /  40   0   0   0
McPherson       54  26  47  26 /  30   0   0   0
Coffeyville     66  31  53  33 /  90   0   0  10
Chanute         63  30  50  29 /  90   0   0   0
Iola            62  29  49  28 /  90   0   0   0
Parsons-KPPF    64  30  51  32 /  90   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...KRC
LONG TERM...EPS
AVIATION...KRC
Hazardous weather outlook, Mar 9, 7:12 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
712 AM CST Sat Mar 9 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
712 AM CST Sat Mar 9 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong northwest winds sustained 30 to 35 mph with 45 to 50 mph
gusts will impact all areas from late this morning until early this
evening. For further details you should refer to the Wind Advisory
that is in effect from 11 AM until 6 PM CST.

Very High Grassland Fire Danger will affect most areas this
afternoon due to the combination of drier air and strong northwest
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moderate to locally heavy rains will spread across Kansas Monday
night and continue until Wednesday evening. The heaviest rains
would occur in and near embedded thunderstorms and may cause
flooding. You should monitor forecasts as Flood Watches may be
required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Mar 9, 10:39 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1039 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     NON-TSTM WND GST 3 E HUTCHINSON          38.07N 97.87W
03/09/2019  M55 MPH          RENO               KS   ASOS

            ASOS STATION HUT, HUTCHINSON MUNICIPAL
            AIRPORT.

&&
Local storm report, Mar 9, 11:29 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1129 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     NON-TSTM WND GST 7 N ARKANSAS CITY       37.17N 97.04W
03/09/2019  M51 MPH          COWLEY             KS   ASOS

            ASOS STATION WLD, STROTHER FIELD AIRPORT.

&&
Local storm report, Mar 9, 11:30 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1130 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     NON-TSTM WND GST 5 WSW DOWNTOWN WICHITA  37.65N 97.43W
03/09/2019  M53 MPH          SEDGWICK           KS   ASOS

            ASOS STATION ICT, 5 WSW DOWNTOWN WICHITA.

&&
Local storm report, Mar 9, 11:33 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1133 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     NON-TSTM WND GST 3 E HUTCHINSON          38.07N 97.87W
03/09/2019  M58 MPH          RENO               KS   ASOS

            ASOS STATION HUT, HUTCHINSON MUNICIPAL
            AIRPORT.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 7:22 PM CSTAreal Flood WarningICTEllsworth83 min
Mar 9, 2:19 AM CSTSpecial Weather StatementICTAllen, Neosho56 min
Mar 9, 3:13 PM CSTWind AdvisoryICTBarton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more3 hr

Nearby

High Wind Warnings in Kansas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.